RICHARD D. O'TOOLE, M.D., F.A.C.P.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Within the past year my colleagues and I have administered heparin, 5000 units subcutaneously every 12 hours, to various patients for prophylaxis against phlebothrombosis and pulmonary embolism. During this time I have observed four patients who developed a local allergic reaction at the injection site after 5 to 9 days of treatment. The initial manifestation is local erythema and induration that progresses, if injections are continued, to frank necrosis of the involved skin and subcutaneous tissues—a sequence of events resembling the Arthus phenomenon. Other local physicians and pharmacy nurses have made similar observations.
Recently, a middle-aged woman
RICHARD D. O'TOOLE. Heparin: Adverse Reaction. Ann Intern Med. 1973;79:759. doi: 10.7326/0003-4819-79-5-759_1
Download citation file:
Published: Ann Intern Med. 1973;79(5):759.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use